Hail, Granville
- When
- May 14, 1:55 PM EST
- Where
- Granville County, 3 mi WNW of Creedmoor
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.133, -78.733
REPORTED BETWEEN CREEDMOOR AND BUTNER AT HWY 56 AND ROGERS PLACE.
8 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 14, 11:25 AM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1225 PM EDT SUN MAY 14 2006 .SHORT TERM /REST OF TODAY/... EXPECT SCATTERED CONVECTION TO MOVE/DEVELOP INTO THE WESTERN AND SOUTHERN PIEDMONT BETWEEN 1700-1900 UTC AS MID LEVEL WIND MAX ROTATES THROUGH THE TN VALLEY TOWARD THE CAROLINAS. WHILE SEVERE THREAT THIS MRONIG WAS HAIL...BELIEVE STORMS THIS AFTERNOON WILL HAVE ADDED THREAT OF WIND DAMAGE ESPECIALLY STORMS THAT OCCUR OVER THE SOUTHERN PIEDMONT INTO THE SANDHILLS (CLOSER TO THE DYNAMOCS AND WHERE BEST LOW LEVELM INSTABILITY RESIDES). ALSO LOOKS AS IF STORMS WILL MOVE FASTER THAN THIS MORNING. EXPECTING MOVEMENT E-NE AT 30-35 MPH RATHER THAN NE AT 20 MPH THAT WE SAW THIS MORNING. -WSS/RHJ && PREVIOUS MORNING DISCUSSION... EARLY MORNING SHOWERS AND THUNDERSTORMS WITH HAIL IS CURRENTLY EXITING THE NORTHEAST PORTION OF THE CWA. SCATTERED SHOWERS ALREADY POPPING UP IN THE WEST. WITH HEATING AND INCREASING MOISTURE... ACTIVITY WILL BECOME MORE WIDESPREAD THIS AFTERNOON ...ONCE WE ADD A FRONTAL BOUNDARY TO THE MIXTURE. THICKNESS SCHEMES INDICATE READINGS A COUPLE DEGREES WARMER IN THE NORTHWEST... HOWEVER WITH THE THICKENING CLOUDS WILL KEEP HIGHS AS CURRENTLY FORECAST. THE ENTIRE CWA IS SLIGHT RISK FOR THE AFTERNOON. AT THE PRESENT TIME UPPER LEVEL WINDS ARE FOCUSING MAINLY ACROSS THE SOUTHERN PORTION OF THE CWA... WHILE A COOL POOL IS WORKING INTO THE NORTHEAST. THE LONG AND SHORT OF IT IS WE WILL HAVE AN ACTIVE AFTERNOON. WILL REMOVE MORNING WORDING FROM THE FORECAST. PREV DISCUSSION... (ISSUED 323 AM EDT SUN MAY 14 2006) SHORT TERM /TODAY THROUGH TUESDAY NIGHT/... SHOWERS AND ISOLATED STORMS HAVE DEVELOPED EARLY THIS MORNING ACROSS PORTIONS OF WESTERN AND CENTRAL NC IN ASSOCIATION WITH INCREASING SYNOPTIC ASCENT AS DEEP H5 LOW CONTINUES MOVING SE TOWARDS THE AREA AND STRONG H5 JET BEGINS TO PIVOT AROUND THE BASE...EJECTING DOWNSTREAM INTO NC. VWPS FROM GSP...CAE AND RAH SHOW 30-40 KT SW LLJ AT 1-2KFT ALREADY ESTABLISHED AND HELPING TO ADVECT MOISTURE BACK INTO THE AREA AFTER DEWPOINTS PLUNGED INTO THE UPPER 30S AND LOWER 40S SATURDAY AFTERNOON. SHOWERS/STORMS CURRENTLY LOCATED ALONG A LINE JUST EAST OF CHARLOTTE AND NORTH TO GREENSBORO WILL CONTINUE MOVING EAST THIS MORNING THROUGH CENTRAL NC...DRIVEN BY UPPER LEVEL DYNAMICS. SEVERE WEATHER IS THE PRIMARY FORECAST PROBLEM THIS AFTERNOON AS H5 LOW/COLDPOOL ALOFT ADVANCES SOUTHEAST TO THE WINDWARD SIDE OF THE APPALACHIANS AND STRONG H5 JET PIVOTS AROUND THE BASE OF THE LOW...PLACING CENTRAL NC IN A LEFT EXIT REGION DURING MAX DIURNAL HEATING LATER TODAY. SFC LOW DEVELOPMENT OVER NC/VA LATER TODAY WILL ALSO HELP BACK SFC WINDS AND ALLOW MORE FAVORABLE DIRECTIONAL SHEAR. MODEL SOUNDINGS SHOW VERY STEEP LOW-LEVEL LAPSE RATES AND FAIRLY STEEP MID-LEVEL LAPSE RATES THIS AFTERNOON. IN ADDITION...SHEAR PROFILES ARE STRONG AND SUGGEST ORGANIZED STORM STRUCTURES...INCLUDING THE THREAT FOR SUPERCELLS. PRIMARY SEVERE THREAT WILL LIKELY BE HAIL AND WIND WITH VERY LOW FREEZING/WBZ LEVELS (8-9KFT) AND STRONG WINDS ALOFT...HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. LIMITING FACTORS FOR SEVERE WX THIS AFTERNOON WILL BE THE EXTENT OF CLOUD COVER/AMOUNT OF INSOLATION AND AVAILABLE MOISTURE...WITH DEWPOINTS CURRENTLY IN THE UPPER 40S AND LOWER 50S. ALSO...AN AREA OF SHOWERS AND THUNDERSTORMS CROSSING CENTRAL NC THIS MORNING WILL HELP TO WORK OVER THE ATMOSPHERE...PERHAPS HINDERING DEVELOPMENT LATER IN THE DAY. MONDAY AND TUESDAY...AFTER A BRIEF LULL ON MONDAY MORNING BEHIND THE FIRST SFC WAVE TO AFFECT THE AREA...ANOTHER SFC WAVE WILL DEVELOP AND LINGER AROUND ON MON-TUE...BRINGING A SMALL CHANCE OF SHOWERS TO THE AREA. H5 LOW WILL SLOWLY BEGIN TO SHIFT NORTHEAST INTO NEW ENGLAND LATER IN THE DAY TUE. LONG TERM /WEDNESDAY THROUGH SATURDAY/... FLOW STAYS MERIDIONAL THROUGH THURSDAY WITH RIDGE OVER THE WESTERN US AND TROF OVER THE EASTERN US...BECOMING MORE ZONAL BY THIS WEEKEND. LITTLE CHANGE MADE TO LONG TERM FORECAST. AVIATION... A COLD FRONT WILL APPROACH CENTRAL NC FROM THE WEST TODAY AND CROSS THE AREA TONIGHT. THE FRONT WILL BE SUPPORTED BY THE FORWARD EDGE OF A STRONG JET STREAM ALOFT ROUNDING THE BASE OF AN UPPER LOW PRESSURE SYSTEM OVER THE OHIO VALLEY. WIDESPREAD SCT TO BKN LAYERS OF STRATOCUMULUS AND ALTOCUMULUS ARE EXPECTED DURING THE PERIOD WITH BASES OF 4 TO 8 THSD FT. VSBY SHOULD BE UNRESTRICTED EXCEPT LOCALLY 3 TO 5 MILES IN SCATTERED SHOWERS OR TSTMS MAINLY THIS AFTERNOON AND EVENING. -RFG && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RHJ/WSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 607 AM EDT SUN MAY 14 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-151015- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 607 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE OHIO VALLEY AND A STRONG JET STREAM ALOFT ACROSS THE TENNESSEE VALLEY WILL ENERGIZE A COLD FRONT AS IT APPROACHES FROM THE WEST THIS AFTERNOON AND CROSSES CENTRAL NORTH CAROLINA TONIGHT. THIS WILL ADD TO AN ALREADY UNSTABLE ATMOSPHERE AND INCREASE THE THREAT OF SEVERE THUNDERSTORMS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING EARLY TODAY IN CENTRAL NORTH CAROLINA. BUT A MORE VIGOROUS LINE OF THUNDERSTORMS IS EXPECTED TO FORM TO OUR WEST AND SOUTHWEST EARLY AFTERNOON AND MOVE EAST ACROSS THE PIEDMONT BEFORE 5 PM AND THROUGH THE SANDHILLS AND COASTAL PLAIN BEFORE 8 PM THIS EVENING. THE MAIN THREAT FROM THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA TODAY WILL BE LARGE HAIL. STRONG...DAMAGING DOWNBURST WINDS ARE ALSO POSSIBLE...MAINLY IN THE SOUTHERN HALF...INCLUDING THE SANDHILLS AND SOUTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH CAROLINA MAINLY BETWEEN 100 PM AND 800 PM. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. 21
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL RANDLEMAN 35.82N 79.80W
05/14/2006 E0.88 INCH RANDOLPH NC TRAINED SPOTTER
NICKLE SIZE HAIL REPORTED BY SPOTTER ON HIGHWAY 311 IN
RANDLEMAN
&&
REUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL GREENSBORO 36.08N 79.83W
05/14/2006 E1.00 INCH GUILFORD NC TRAINED SPOTTER
QUARTER SIZE HAIL ON TROXLER MILL RD IN GUILFORD COUNTY
ONE MILE SOUTH OF HIGHWAY 87
&&
REUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
247 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL GREENSBORO 36.08N 79.83W
05/14/2006 E0.88 INCH GUILFORD NC TRAINED SPOTTER
NICKLE SIZE HAIL REPORTED BY SPOTTER ON THE GUILFORD
RANDOLF COUNTY LINE
0227 PM HAIL HIGH POINT 35.98N 80.00W
05/14/2006 E1.00 INCH GUILFORD NC TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED BY SPOTTER SOUTH OF HIGH POINT
ON KIVETT NATHAN HUNT DR.
&&
REUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT SUN MAY 14 2006 ...CORRECTION FOR TIME OF EVENT...
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 HAIL GREENSBORO 36.08N 79.83W
05/14/2006 E0.88 INCH GUILFORD NC TRAINED SPOTTER
NICKLE SIZE HAIL REPORTED BY SPOTTER ON THE GUILFORD
RANDOLF COUNTY LINE
0227 PM HAIL HIGH POINT 35.98N 80.00W
05/14/2006 E1.00 INCH GUILFORD NC TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED BY SPOTTER SOUTH OF HIGH POINT
ON KIVETT NATHAN HUNT DR.
&&
REUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
252 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL FUQUAY-VARINA 35.59N 78.79W
05/14/2006 E1.25 INCH WAKE NC TRAINED SPOTTER
HALF DOLLAR SIZE HAIL REPORTED BY TRAINED SPOTTER.
&&
BSDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 1 S FUQUAY-VARINA 35.58N 78.79W
05/14/2006 E1.00 INCH WAKE NC TRAINED SPOTTER
QUARTER SIZE HAIL AND SEVERAL PINE TREES DOWN.
&&
BSDThe Raleigh/Durham radar (KRAX), 56 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
REPORTED BETWEEN CREEDMOOR AND BUTNER AT HWY 56 AND ROGERS PLACE.
REPORTED NEAR HWY 50.
REPORTED AT PARK HAVEN LANE AND JOHNSTON STREET.
REPORTED AT INTERSECTION OF TEN TEN AND BELLS LAKE ROAD.
REPORTED NEAR HWY 401 AND WOODCREST ROAD.
REPORTED AT SAUNDERS AND MAYWOOD STREET.
TREE DOWN AT WAYNE NASH ROAD.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507136, 5507397, 5507398, 5507399, 5507400, 5507401, 5507402, 5507403, 5507404.